Alert archive / Minnesota / Wind Chill Warnings in 2009

Wind Chill Warning 3, NWS Grand Forks, ND

January 16, 200918 counties in Minnesota; 6 counties in North Dakota

NWS Grand Forks, ND issued this wind chill warning at Jan 16, 2009, 7:39 AM CST for 18 counties in Minnesota; 6 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2009, 7:39 AM CST (13:39 UTC)
Expired
Jan 16, 2009, 12:00 PM CST
In force
4 hr
Issued by
NWS Grand Forks, ND
All 24 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2009-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2009-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
150 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 161339
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 AM CST FRI JAN 16 2009

...DANGEROUS WIND CHILLS ACROSS PARTS OF THE AREA THIS MORNING...

.VERY COLD TEMPERATURES IN COMBINATION WITH SOUTHERLY WINDS WILL
PRODUCE WIND CHILLS OF 40 TO 50 BEL0W ZERO THROUGH NOON.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
161800-
/O.NEW.KFGF.WC.W.0003.090116T1339Z-090116T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
739 AM CST FRI JAN 16 2009

...WIND CHILL WARNING IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

VERY COLD TEMPERATURES IN COMBINATION WITH SOUTHERLY WINDS WILL
PRODUCE WIND CHILLS OF 30 TO 50 BEL0W ZERO THROUGH NOON.
TEMPERATURES ARE EXPECTED TO WARM QUICKLY STARTING MIDDAY...WHICH
WILL GREATLY REDUCE THE WIND CHILL THREAT.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

NG
2 follow-up statements
000 
WWUS43 KFGF 161343
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
743 AM CST FRI JAN 16 2009

...DANGEROUS WIND CHILLS ACROSS PARTS OF THE AREA THIS MORNING...

.VERY COLD TEMPERATURES IN COMBINATION WITH SOUTHERLY WINDS WILL
PRODUCE WIND CHILLS OF 40 TO 50 BELOW ZERO THROUGH NOON.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
161800-
/O.CON.KFGF.WC.W.0003.000000T0000Z-090116T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
743 AM CST FRI JAN 16 2009

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. 

VERY COLD TEMPERATURES IN COMBINATION WITH SOUTHERLY WINDS WILL
PRODUCE WIND CHILLS OF 30 TO 50 BELOW ZERO THROUGH NOON.
TEMPERATURES ARE EXPECTED TO WARM QUICKLY STARTING MIDDAY...WHICH
WILL GREATLY REDUCE THE WIND CHILL THREAT.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
NG/DK
000 
WWUS43 KFGF 161803
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1203 PM CST FRI JAN 16 2009

...WIND CHILL WARNING HAS EXPIRED...

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
161915-
/O.EXP.KFGF.WC.W.0003.000000T0000Z-090116T1800Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...MAYVILLE...FARGO...WAHPETON
1203 PM CST FRI JAN 16 2009

...WIND CHILL WARNING HAS EXPIRED...

THE WIND CHILL WARNING IS NO LONGER IN EFFECT. 

TEMPERATURES HAVE RISEN ENOUGH TO ALLOW THE WIND CHILL WARNING TO
EXPIRE. EVEN SO...IF PLANNING OUTDOOR ACTIVITY THROUGH THE REST OF
THE DAY...DRESS APPROPRIATELY.

$$

GODON

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill warning went out at Jan 16, 4:44 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 16, 4:44 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 AM CST FRI JAN 16 2009

.DISCUSSION...
MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PCPN. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...A HIGH PRESSURE RIDGE EXTENDS THROUGH
CENTRAL MN. WHEN COMPARING THE MODELS...THE MODELS HAVE COME INTO
GOOD AGREEMENT ON THE TIMING OF THE HIGH PRESSURE RIDGE MOVING OUT
OF THE N PLAINS AND THE LOW PRESSURE SYSTEM MOVING IN. THEREFORE...
ENDED UP USING A MODEL BLEND FOR THE FORECAST...WITH A LEAN TOWARD
THE GFS AND ECMWF AS THEY HAVE BEEN MORE CONSISTENT OF LATE.

THE HIGH PRESSURE RIDGE SHIFTS E OF THE AREA BY 18Z TODAY AS A WARM
FRONT APPROACHES FROM THE W. TEMPS HAVE ALREADY STARTED TO RISE IN E
ND THIS MORNING...WITH THE WARMING EXPECTED TO GET INTO THE VALLEY
BY NOON AND INTO NW MN THIS AFTERNOON. TEMPS ARE EXPECTED TO
CONTINUE TO WARM UNTIL ABOUT 06Z SAT AS SURFACE LOW MOVES INTO N
PLAINS. HOWEVER...THE COMBINATION OF WIND AND RISING TEMPS MAKES
WIND CHILLS A TRICKY ISSUE TO DEAL WITH. THE COLDEST TEMPS ARE FOUND
IN THE E PART OF THE AREA WITH THE LEAST WIND. AS THE SIGNIFICANT
WARMING APPROACHING FROM THE W...WIND CHILL VALUES WILL BE DWINDLING
QUICKLY IN REMAINDER OF THE AREA...WITH WIND CHILLS OF 20 TO 30
BELOW HOLDING OVER MOST OF THE AREA THROUGH THE MORNING. SINCE WILL
BE BRACKETING CRITERIA...WILL NOT ISSUE ANY WIND CHILL HEADLINES AT
THIS TIME...BUT WILL STILL MENTION IN ZONES AND HWO TO KEEP
AWARENESS UP.

IN ADDITION TO THE WARMING TEMPS...VERY -SN HAS DEVELOPED IN THE WAA
ZONE ALONG AND AHEAD OF THE WARM FRONT. IN ADDITION...WITH MODEL
SOUNDINGS SHOWING SOME LOW LEVEL SATURATION AND DRYING ALOFT...COULD
SEE SOME VERY -ZL DEVELOP AS THE PCPN BAND GETS BETTER ORGANIZED IN
THE DVL AREA EARLY THIS AFTERNOON. HOWEVER...BELIEVE IF ZL DOES
DEVELOP...IT WILL BE A BRIEF DURATION BEFORE QUICKLY CHANGING OVER
TO -SN...SO NO HEADLINES ARE PLANNED AT THIS TIME. BETTER LIFT AND
SATURATION OCCUR AS THE LOW MOVES INTO THE N VALLEY AFTER 00Z THIS
EVENING...RESULTING IN A BETTER POTENTIAL IN NW MN TO SEE SNOWFALL
ACCUMULATION...ALTHOUGH ONLY UP TO AN INCH IS ANTICIPATED FROM THIS
CLIPPER.

AS THE CLIPPER EXISTS ON SAT...SOME RESIDUAL FLURRIES REMAIN
POSSIBLE. OTHERWISE...TEMPERATURES ARE EXPECTED TO CONTINUE TO
MODERATE WITH HIGHS FROM 15 TO 25 ON SAT AND INTO THE 20S FOR SUN.
THE N PLAINS WILL REMAIN BETWEEN WEATHER SYSTEMS INTO THE MIDDLE
PART OF NEXT WEEK...KEEPING TEMPERATURES ABOVE NORMAL WITH MINIMAL
CHANCES FOR PRECIPITATION.

&&

.AVIATION...
CIGS ARE EXPECTED TO SLOWLY LOWER TODAY AS WARM FRONT APPROACHES
FROM THE W. ALTHOUGH SOME -SN CAN BE EXPECTED THIS AFTERNOON IN E
ND...SPREADING INTO NW MN FOR TONIGHT...VSBY REDUCTIONS ARE NOT
ANTICIPATE. WINDS TO BECOME MORE SOUTHERLY AND INCREASE TO AROUND
10 KTS FOR THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jan 16, 6:03 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CST FRI JAN 16 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CST FRI JAN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA TODAY...BRINGING MILDER TEMPERATURES
AND A CHANCE FOR LIGHT SNOW. IN ADDITION...THERE IS A SLIGHT
CHANCE FOR LIGHT FREEZING DRIZZLE OR LIGHT SNOW IN THE DEVILS LAKE
BASIN THIS AFTERNOON. AS THE COLD AIR IS SCOURED OUT OF THE
NORTHERN PLAINS TODAY...WIND CHILLS OF 20 TO 30 BELOW ZERO CAN
BE EXPECTED IN THE RED RIVER VALLEY AND NORTHERN MINNESOTA
THROUGH THE MORNING HOURS.

THE LOW WILL MOVE INTO NORTHEASTERN NORTH DAKOTA TONIGHT...
FOCUSING THE BEST POTENTIAL FOR SNOWFALL ACCUMULATION OVER
NORTHWESTERN MINNESOTA...WHERE UP TO ONE INCH OF SNOW COULD FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

Nearby

Wind Chill Warnings in Minnesota, 2009Wind Chill Warnings in North Dakota, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.